Re: meds question
I have not taken those specific medications, but I have taken drugs in the same classes as Ativan and Paxil together and they have been effective.
Paxil is part of a class of drugs called SSRI's (Selective Serotonin Reuptake Inhibitors). These drugs act on the brain chemical serotonin (hence their name) and work to make it more available. It is believed that low levels of serotonin are part of what contributes to many anxiety disorders and these drugs, by increasing the availability help reduce or eliminate symptoms. SSRI's are generally safe for long term use, and are well tolerated by most people. Some react better to one than another (they might take to Paxil but Prozac may be less effective) so if the Paxil doesn't work for you, there are other options your doctor can try. SSRI's however are slow to begin taking effect in some people, they might not reach full potency for weeks so they are sometimes combined with other, short term but fast acting drugs during the beginning of treatment.
That brings us to Ativan. This drug is in a class called benzodiazepines (others include Xanax and Klonopin). Benzo's are fast acting anti-anxiety medication (taking effect within minutes to hours rather than weeks) and are used to help during the adjustment period to an SSRI or for one off incidents to help calm the nerves. Although Benzo's are also generally safe they do tend to have more noticeable side effects and long term use can be addicting. It is likely that after a period of time your doctor will slowly take you off the Ativan once the Paxil really takes hold. This is usually done by tapering off the drug slowly to avoid withdrawl effects. Your doctor will know how to handle that.
As I mentioned I have been on similar medications myself. I take Celexa (an SSRI like Paxil) and Klonopin (a Benzo like Ativan). I have been on Celexa for 10 years (and Prozac another SSRI for 10 before that) with little to no side effects (slight drowsiness might be a side effect). In addition I have for short periods of time taken Klonopin to recover from spikes in my anxiety. I am currently on my last week of weaning off Klonopin after being on a full dose for about two weeks and tapering for another two. Though it makes me noticeably drowsy at times and dulls my appetite the effects are not significant.
Now I can not guarantee you won't experience side effects from either medication but the odds are if you do they will be mild and in some cases (with SSRI's at least) they can fade as your body adjusts. Your doctor will work with you to monitor any side effects, but remember he wouldn't give you the medication if he didn't feel it was safe enough and the benefits to your health were worth it.
I don't have any experience with Atenolol but a quick check shows its a beta blocker which is used primarily to treat high blood pressure and other heart related symptoms. Either the anxiety you are experiencing is generating higher than normal blood pressure your doctor wants to keep down, or you have an unrelated symptom that they want to address.
I'm sorry to hear you are suffering with anxiety/panic disorder but hopefully the medication can provide you help. I would also heavily encourage you to find a therapist who treats anxiety disorders and begin learning Cognitive Behavioral Therapy techniques. Studies have shown CBT to be effective in treating anxiety disorders and combining it with proper medication is better than either alone. Plus no worries about side effects!